Michigan, 2018Winter Storm and Winter Weather in Michigan, January 11 to 12, 2018
January 11 to 12, 2018 · NWS MQT · 8 events in 8 counties and zones
A low pressure trough extending from the Central Plains into the Upper Great Lakes produced moderate to heavy lake enhanced snow over portions of west and central Upper Michigan from the afternoon of the 11th into the morning of the 12th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough extending from the Central Plains into the Upper Great Lakes produced moderate to heavy lake enhanced snow over portions of west and central Upper Michigan from the afternoon of the 11th into the morning of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 11, 5:21 AM EST, 39 minutes earlier.
Area forecast discussion, Jan 11, 5:21 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
521 AM EST Thu Jan 11 2018
.SHORT TERM...(Today and tonight)
Issued at 519 AM EST THU JAN 11 2018
WV imagery and RAP analysis indicated a mid/upper level trough
through the plains with a vigorous shortwave lifting ne from OK. At
the surface, a trough extended from western Upper Michigan through
cntrl IA to lower pressure over OK. A cold front extended from near
KDLH southward into se MN. IR loop showed cooling clouds tops from
se MN into wrn WI where mid level fgen supported an intensifying
band of pcpn. So far, the pcpn associated with this feature has been
mainly rain with possibly some sleet. Otherwise, temps remained
above freezing in the low to mid 30s across Upper Michigan with only
some patchy ocnl drizzle along with areas of fog.
Today, Radar and satellite trends suggest that the heavier band of
pcpn will develop in line with higher res models fcst, placing it
through wrn Upper Michigan but slightly east of previous
forecasts and with somewhat lower amounts. Although there may be
a brief period of freezing pcpn or sleet as the colder air with
the front advances into the wrn cwa and pcpn intensifies, it
should be very brief with max wet- bulb temps quickly dropping
enough for mainly snow. Expect a similar progression with the pcpn
types as the front moves to the east through the day. Since the
cold air will be moving in quickly, any untreated damp or wet
roads may become icy. Models and ensemble consensus QPF forecasts
and SLR values aob 10/1 climbing to around 15/1 this afternoon
should still result in snowfall amounts in the 4 to 7 inch range
over the warning area and 2 to 5 inches for the advisories further
east. There is more uncertainty by mid to late afternoon with the
locations and strength of additional fgen bands or shrtwv support
for any heavier snow over the cntrl cwa.
Tonight, any lingering snow will transition to LES during the
evening as the deeper moisture and lift depart and 850 mb temps drop
to around -20C. north of nnw flow LES favored areas should see an
additional 2 to 4 inches with considerable blsn near Lake Superior.
Inversion heights dropping to 4k-5k ft will limit overall band
intensity and snowfall amounts. With the sn/blsn and total
accumulations into Friday in the 3 to 6 inch range, Alger county was
added to the winter wx advisory.
.LONG TERM...(Friday through Wednesday)
Issued at 506 AM EST THU JAN 11 2018
Minimal changes for the Fri-Sun periods of the extended, as 500mb
trough axis will be pivoting overhead with strong cold air advection
holding temps in the single digits above zero for much of Fri-Sun.
Expect ideal lake-effect snow conditions for the north/north-west
favored zones. Sat the 500mb trough digs further into the Great
Lakes/Ohio Valley as a surface ridge dives into the Missouri Valley.
This will help keep northerly to slightly northwesterly winds over
the U.P. The gradient will slowly relax late Fri, but with a much
colder thermal trough overhead continued LES is progged to persist.
Eastern portions of Marquette county to Alger county could see
lingering moderate snow showers into Sat.
For the second half of the weekend guidance begins to diverge as to
placement of the surface ridge. There has been some consistency with
respect to a possible meso-low developing over Lake Superior. If
this does occur a period of moderate lake-effect snow could be
expected for much of the U.P. Another shortwave is progged to slide
south of the region Mon, but expect this to cause winds to turn
northeasterly for a period and setup an ideal scenario for moderate
LES across Central/Eastern U.P. Then with the phasing progged to
occur across Lower Michigan late Mon/early Tue, this will likely
cause winds to remain northerly for the U.P. into Tue/Wed with
continued LES. Beyond Tue ensembles continue to suggest the deep
trough will be relaxing and lifting northeast of the Great Lakes.
There does appear to be consensus that the pattern will become quasi-
zonal which favors a slightly moderating temps with a more active
pattern of shortwaves sliding across the northern tier of the CONUS.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1201 AM EST THU JAN 11 2018
KIWD: Increasing low-level moisture will give way to LIFR ceilings
overnight tonight before more widespread precip starts toward
morning. Precip will begin as rain, but quickly transition to FZRA
then to snow into Thursday morning. A narrow band of heavy snow is
expected to set-up across far western Upper MI by late Thursday
morning, likely affecting the terminal.
KCMX: LIFR ceilings will gradually develop through the overnight.
Precip will transition from RA to SN overnight. Moderate to possibly
heavy snow with gusty north winds may allow visibility to drop as
low as 1/4SM by late Thursday morning.
KSAW: LIFR ceiling and visibility will be the main concern through
the period, with intermittent 1/4SM vis not out of the question
overnight. Precip will transition from RA to SN near the end of the
period ahead of gusty north winds Thursday afternoon.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 519 AM EST THU JAN 11 2018
Winds will increase quickly to gale force from w to e today as a
cold front shifts e and much colder air drops into the Upper Lakes
behind a low pres wave moving along the front. Across central Lake
Superior, wind gusts up to 45kt are possible. Winds will diminish to
blo gale force from w to e Thu night or early Friday, but brisk
winds mostly 20-30kt, highest e half, will continue into Sat
morning. With an arctic air mass surging into the area, heavy
freezing spray will develop over much of Lake Superior Thu,
continuing into Thu night, and then lingering over the e half into
Sat morning. Winds will diminish to under 20kt later Sat into Sun
morning as high pres ridge passes. Winds may briefly increase later
Sun. Stronger winds up to 30kt and perhaps gales will develop later
Mon as next low pres trof passes.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 1 AM EST Friday for MIZ004-084.
Winter Storm Warning until 1 AM EST /midnight CST/ Friday for
MIZ001>003-009.
Winter Weather Advisory from 2 PM this afternoon to noon EST
Friday for MIZ006.
Winter Weather Advisory from noon today to 6 AM EST Friday for
MIZ005.
Winter Weather Advisory until 6 PM CST this evening for MIZ010.
Lake Superior...
Heavy Freezing Spray Warning from 4 PM this afternoon to 1 PM
EST Friday for LSZ248>251-265>267.
Gale Warning from 7 PM this evening to 7 AM EST Friday for
LSZ251-267.
Gale Warning from 1 PM this afternoon to 7 AM EST Friday for
LSZ265-266.
Heavy Freezing Spray Warning from 10 AM EST /9 AM CST/ this
morning to 10 AM EST /9 AM CST/ Friday for LSZ162-241>245-
263-264.
Gale Warning until 4 AM EST Friday for LSZ243>245-264.
Gale Warning from 4 PM this afternoon to 7 AM EST Friday for
LSZ248>250.
Gale Warning until 1 AM EST Friday for LSZ242-263.
Gale Warning until 7 PM EST /6 PM CST/ this evening for LSZ162.
Lake Michigan...
Dense Fog Advisory until 1 PM EST this afternoon for LMZ248-250.
&&
SHORT TERM...JLB
LONG TERM...Beachler
AVIATION...Voss
MARINE...JLBHazardous weather outlook, Jan 11, 5:17 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
517 AM EST Thu Jan 11 2018
MIZ001>007-009>014-084-085-121030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
517 AM EST Thu Jan 11 2018 /417 AM CST Thu Jan 11 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Freezing rain and snow will change to all snow west late this
morning. Over the central, rain will change to freezing rain and
snow, then all snow from west to east this afternoon and early
evening as temperatures rapidly fall. Blowing snow will also
develop, especially near Lake Superior. Snow will diminish from
west to east tonight. Snow accumulations are expected, heaviest
west. See the latest winter weather statement for complete
details.
Waves on Lake Superior to as high as 14 feet through tonight may
cause minor beach erosion and flooding where ice has not built up
along the shore.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate lake enhanced snow is possible Friday through Saturday
near Lake Superior.
Moderate to heavy lake enhanced snow is possible Monday and
Monday night near Lake Superior.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports of snow and ice
accumulation to the National Weather Service in Marquette via
phone or on Facebook or Twitter.
LSZ162-240>251-263>267-121030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
517 AM EST Thu Jan 11 2018 /417 AM CST Thu Jan 11 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
North gales of 35 to 45 knots will develop from west to east on
today. Heavy freezing spray will also develop. Gales will end
from west to east tonight. See the latest marine weather product
and open lake forecast for further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy freezing spray will be possible at times over eastern Lake
Superior Friday afternoon through Saturday morning. See the
latest marine weather product and open lake forecast for further
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-121030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
517 AM EST Thu Jan 11 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Beachler
Winter Weather, Southern Houghton
- When
- January 11, 6:00 AM EST to January 12, 6:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report of an estimated six inches of lake enhanced snow in 24 hours at Nisula.
Winter Storm, Keweenaw
- When
- January 11, 7:00 AM EST to January 12, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer at Allouez near the Keweenaw County line measured seven inches of lake enhanced snow in 24 hours with five to six inches of the snow falling within a 12-hour period.
Winter Storm, Northern Houghton
- When
- January 11, 8:00 AM EST to January 12, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers at Allouez, Hancock, Redridge and Painesdale measured from seven to eight inches of lake enhanced snow in 24 hours. Most of the snow fell within a 12-hour period.
Winter Storm, Ontonagon
- When
- January 11, 8:00 AM EST to January 12, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer eight miles north of Mass City measured seven inches of lake enhanced snow in 24 hours with most of the snow falling within a 12-hour period. Nearly six inches of snow fell in Ontonagon during the same time period.
Winter Weather, Baraga
- When
- January 11, 8:00 AM EST to January 12, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observers at Three Lakes and Keweenaw Bay measured five inches of lake enhanced snow in 24 hours.
Winter Weather, Alger
- When
- January 11, 8:00 AM EST to January 12, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer at Munising measured 4.5 inches of lake enhanced snow in 24 hours.
Winter Weather, Marquette
- When
- January 11, 9:00 AM EST to January 12, 9:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There were reports from Harvey to Shot Point of between five and six inches of lake enhanced snow in 24 hours.
Winter Storm, Gogebic
- When
- January 11, 11:00 AM CST to January 12, 5:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A trained spotter measured 8.6 inches of lake enhanced snow in 18 hours at Ironwood.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, January 11, 2018$500,000 · 2 events
- Heavy Snow in Washington, January 11, 201839 events
- Strong Wind in Texas, January 11, 2018$55,000 · 3 events
- Winter Storm and Winter Weather in Missouri, January 11 to 12, 20182 injured · 11 events
- Damaging Wind in Louisiana, January 11, 2018$25,000 · 70 kt wind · 1 event
- Winter Storm and Winter Weather in Illinois, January 11 to 12, 201819 events
- Heavy Snow in Idaho, January 11 to 12, 201816 events
- High Wind in Wyoming, January 11 to 12, 201854 kt wind · 16 events
- Cold in South Dakota, January 11 to 12, 201815 events
- Heavy Snow and Winter Weather in Nebraska, January 11, 201814 events
- Winter Weather in Iowa, January 11, 201811 events
- Winter Storm in Wyoming, January 11 to 12, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736245, 736243, 736242, 736244, 736246, 736248, 736247, 736241.